Off my meds, Part II: Discontinuation Syndrome

OLYMPUS DIGITAL CAMERAI’ve written before about having gone off of my medication, and it’s happened again- though this time it really was an honest mistake and the circumstance of a long holiday weekend that are behind it as opposed to a conscious decision to stop taking them. When I went in for my appointment last Wednesday morning I forgot to mention that I needed a prescription refill- I was down to two more doses and had meant to say something, but got caught up in my discussion with my therapist on another issue that I ended up going over my appointment time, and when we realized it we both sort of hurried along. Honestly, I didn’t even give it another thought until later that night when I took my Wednesday night pill. I only had one pill left for Thursday, Thanksgiving. No problem, I thought, I’ll call the office Friday morning, my therapist can call the pharmacy and there won’t be any problems.

Well, I woke up Friday morning and called, as planned, leaving a voice mail for her. No big deal, she’s told me before that she checks voice mail regularly, she’ll get it and let me know. So I forget about it again until Friday night. Friday, Saturday and Sunday go by, and I don’t have a pill to take. My medication is venlafaxine (trade name Effexor) and it has a relatively short half-life, so by Saturday I was already starting to notice the withdrawal symptoms (or, “discontinuation syndrome,” if you want to be technical) of light-headedness. Then came the odd dreams and nightmares. So yeah, the last 48 hours have not been a lot of fun but my therapist called me this morning and my prescription is waiting for me at the pharmacy.

Unlike last time this was not some decision of mine to put off taking the medication, just errors on both my part and my therapists in terms of communicating, so there’s not a lot of cause for concern. I can feel the symptoms for sure, but I’m recognizing them for what they are. The nightmares are probably the worst part, thought they may be better described as bizarre, lucid dreams. It feels weird because I can remember my dreams from the past two nights with a clarity that’s unusual for me. Specific people in my life making appearances in places familiar to me, but totally out of context for how I know them. A friend from college who I haven’t seen in almost ten years and I spending time in a marine supply store solving a murder while sporting Tom Selleck mustaches. Cousins from out of town and I at the local mall where we were kidnapped by Tom Hardy’s Bane following a meet and greet with Terry Bradshaw. So yeah, less nightmare, more WTF. The light headedness is odd- it will hit me at certain times throughout the day. My stomach feels oddly empty, even following a meal, though I wouldn’t exactly describe it as hunger. Again, it’s all very noticeable.

But I feel like I’m hyper aware of it all and have a sense of “Oh, OK, this is because I’m not on my medication and it will be OK once I’m back on.” Maybe this is some of my mindfulness meditation paying off, because I’m not feeling particularly anxious about it. Just noticing the feelings as they come, acknowledging them and moving on.

So, long story short (a lie if ever there was), I think this will all pass by this time tomorrow. I’ll be back on my medication, but it’s been an interesting few days.

Posted by

Managing my #depression and #anxiety. Sober for one year and counting. #Mentalhealth advocate. Black cat wrangler. Son. Brother. Uncle. Mad man with a blog.

2 thoughts on “Off my meds, Part II: Discontinuation Syndrome

    1. Good question. I certainly think that in a purely physiological sense my body would adjust to being off of the medication after a few days and the symptoms of discontinuation syndrome would fade, but my depression, while better than it was when I initially started the medication, isn’t at a place where I’m comfortable going off it without it being a part of a treatment plan I’ve discussed with my therapist. I also think that going off a medication is best done by tapering off with lower doses before stopping, rather than stopping cold turkey.

      Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s